Alert archive / California / Wind Advisories in 2017

Wind Advisory 27, NWS San Diego, CA

September 2, 20174 counties in California

NWS San Diego, CA issued this wind advisory at Sep 2, 2017, 9:10 PM PDT for 4 counties in California. It took effect at Sep 3, 2017, 3:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2017, 9:10 PM PDT (04:10 UTC)
In effect from
Sep 3, 2017, 3:00 AM PDT
Expired
Sep 3, 2017, 1:10 PM PDT
In force
10 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2017-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2017-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
2347 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WWUS76 KSGX 030410
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
910 PM PDT Sat Sep 2 2017

...Gusty east winds developing early Sunday morning through Sunday
evening...

.The remnant low from what is now Tropical Depression Lidia will
drift northwest off the Southern California coast late tonight
through Sunday night. Moderate east to southeast flow around this
system will generate gusty winds over and west of the mountains
early Sunday morning through Sunday evening. Winds will gradually
weaken Sunday night as the low moves further west. 

CAZ048-050-057-065-554-031300-
/O.CAN.KSGX.EH.W.0004.000000T0000Z-170903T0500Z/
/O.NEW.KSGX.WI.Y.0027.170903T1000Z-170904T0300Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-Santa Ana Mountains and Foothills-
San Gorgonio Pass Near Banning-Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El 
Cajon, San Marcos, La Mesa, Santee, Poway, Banning, Santa Ana, 
Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission 
Viejo
910 PM PDT Sat Sep 2 2017

...WIND ADVISORY IN EFFECT FROM 3 AM TO 8 PM PDT SUNDAY...
...EXCESSIVE HEAT WARNING IS CANCELLED...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 3 AM to 8 PM PDT Sunday. The
Excessive Heat Warning has been cancelled. 

* Winds...East winds 15 to 25 MPH with gusts 35 to 45 MPH.

* Timing...Early Sunday morning through Sunday evening.

* Location...Strongest winds below the San Gorgonio Pass, through
  and below the canyons in the Santa Ana Mountains, and near the
  foothills of the San Diego County Mountains.

* Impacts...Difficulty driving for high profile vehicles. Small
  tree branches may break. Lightweight loose outdoor objects may
  blow away.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ060>062-030515-
/O.CAN.KSGX.EH.W.0004.000000T0000Z-170903T0500Z/
Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-
910 PM PDT Sat Sep 2 2017

...EXCESSIVE HEAT WARNING IS CANCELLED...

The National Weather Service in San Diego has cancelled the
Excessive Heat Warning. 

Temperatures are expected to lower on Sunday as the remnants of
Tropical Depression Lidia move into Southern California. The
Excessive Heat Warning is no longer in effect.

$$

CAZ055-056-058-031300-
/O.CAN.KSGX.HT.Y.0005.000000T0000Z-170903T0500Z/
/O.NEW.KSGX.WI.Y.0027.170903T1000Z-170904T0300Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, and Pine Valley
910 PM PDT Sat Sep 2 2017

...WIND ADVISORY IN EFFECT FROM 3 AM TO 8 PM PDT SUNDAY...
...HEAT ADVISORY IS CANCELLED...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 3 AM to 8 PM PDT Sunday. The
Heat Advisory has been cancelled. 

* Winds...East to Southeast winds 25 to 35 MPH with gusts 45 to 50
  MPH. Local gusts as high as 60 MPH possible along the higher
  ridges.

* Timing...Early Sunday morning through Sunday evening.

* Location...Strongest winds on the ridges of the San Bernardino
  and Riverside County Mountains. 

* Impacts...Difficulty driving for high profile vehicles. Small
  tree branches may break. Lightweight loose outdoor objects may
  blow away.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ043-552-031300-
/O.CAN.KSGX.HT.Y.0005.000000T0000Z-170903T0500Z/
/O.NEW.KSGX.WI.Y.0027.170903T1000Z-170904T0300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, 
National City, San Diego, Huntington Beach, and Costa Mesa
910 PM PDT Sat Sep 2 2017

...WIND ADVISORY IN EFFECT FROM 3 AM TO 8 PM PDT SUNDAY...
...HEAT ADVISORY IS CANCELLED...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 3 AM to 8 PM PDT Sunday. The
Heat Advisory has been cancelled. 

* Winds...East winds 15-25 MPH with gusts to 35 MPH.

* Timing...Early Sunday morning through Sunday Evening.

* Location...Orange and San Diego County coastal areas. Strongest
  winds below the Santa Ana Mountains in far northern San Diego
  County and south of National City in far southern San Diego
  County.

* Impacts...Difficulty driving for high profile vehicles. Small
  tree branches may break. Lightweight loose outdoor objects may
  blow away.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

SS
2 follow-up statements
285 
WWUS76 KSGX 031152
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
452 AM PDT Sun Sep 3 2017

...Gusty east winds strengthening into the afternoon...
...Continued hot for inland Orange County this morning...

.The remnants of Tropical Storm Lidia will track northwestward 
today off the coasts of northern Baja and Southern California. 
This will bring locally strong gusty east winds...especially for 
the mountains into the valleys. Temperatures will warm into the
upper 80s to upper 90s in Orange County inland from the beaches
this morning...with some cooling during the afternoon.


CAZ552-554-032100-
/O.CAN.KSGX.WI.Y.0027.000000T0000Z-170904T0300Z/
/O.NEW.KSGX.HT.Y.0006.170903T1152Z-170903T2100Z/
Orange County Coastal Areas-Orange County Inland Areas-
Including the cities of Costa Mesa, Santa Ana, Anaheim, Garden 
Grove, Irvine, Orange, Fullerton, and Mission Viejo
452 AM PDT Sun Sep 3 2017

...HEAT ADVISORY IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON...
...WIND ADVISORY IS CANCELLED...

The National Weather Service in San Diego has issued a Heat
Advisory...which is in effect until 2 PM PDT this afternoon. The
Wind Advisory has been cancelled. 

* Temperature...Rising to 88 to 98 inland from the beaches this
  morning...then falling some during the afternoon with increasing
  cloud cover...and south winds bringing some cooling from the 
  ocean.

* Impacts...Difficulty driving for high profile vehicles. Small 
  tree branches may break. Lightweight loose outdoor objects may 
  blow away. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected which will create a situation in which heat illnesses
are possible.  Drink plenty of fluids...stay in an air-
conditioned room...stay out of the sun...and check up on
relatives and neighbors. 

Take extra precautions...if you work or spend time outside. 
When possible...reschedule strenuous activities to early morning
or evening.  Know the signs and symptoms of heat exhaustion and
heat stroke.  Wear light weight and loose fitting clothing when
possible and drink plenty of water. 

To reduce risk during outdoor work...the Occupational Safety and
Health Administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments.  Anyone overcome by
heat should be moved to a cool and shaded location.  Heat stroke
is an emergency...call 9 1 1.

&&

$$

CAZ055-056-058-032215-
/O.CON.KSGX.WI.Y.0027.000000T0000Z-170904T0300Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Big Bear City, Big Bear Lake, Wrightwood,
Idyllwild-Pine Cove, Julian, and Pine Valley
452 AM PDT Sun Sep 3 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* Winds...East to Southeast winds 25 to 35 MPH with gusts 45 to 50
  MPH. Local gusts exceeding 60 MPH possible along the higher 
  ridges.
  

* Timing...Strengthening into the afternoon...then decreasing
  during the evening.

* Location...Strongest winds on the ridges of the San Bernardino 
  and Riverside County Mountains. 

* Impacts...Difficulty driving for high profile vehicles. Small 
  tree branches may break. Lightweight loose outdoor objects may 
  blow away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ043-048-050-057-065-032215-
/O.CON.KSGX.WI.Y.0027.000000T0000Z-170904T0300Z/
San Diego County Coastal Areas-
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-Santa Ana Mountains and Foothills-
San Gorgonio Pass Near Banning-
Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, 
National City, San Diego, Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, 
El Cajon, San Marcos, La Mesa, Santee, Poway, and Banning
452 AM PDT Sun Sep 3 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* Winds...East winds 15 to 25 MPH with gusts 35 to 45 MPH.

* Timing...Strengthening into the afternoon...then decreasing
  during the evening.

* Location...Strongest winds below the San Gorgonio Pass, 
  through and below the canyons in the Santa Ana Mountains, and 
  near the foothills of the San Diego County Mountains. 

* Impacts...Difficulty driving for high profile vehicles. Small 
  tree branches may break. Lightweight loose outdoor objects may 
  blow away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

17
801 
WWUS76 KSGX 032010
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
110 PM PDT Sun Sep 3 2017

...Gusty east winds weakening and temperatures for Orange County 
decreasing...

CAZ043-048-050-055>058-065-032115-
/O.CAN.KSGX.WI.Y.0027.000000T0000Z-170904T0300Z/
San Diego County Coastal Areas-
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-San Bernardino County Mountains-
Riverside County Mountains-Santa Ana Mountains and Foothills-
San Diego County Mountains-San Gorgonio Pass Near Banning-
110 PM PDT Sun Sep 3 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in San Diego has cancelled the Wind
Advisory. 

Winds have weakened and are not expected to strengthen again.

$$

CAZ552-554-032115-
/O.CON.KSGX.HT.Y.0006.000000T0000Z-170903T2100Z/
Orange County Coastal Areas-Orange County Inland Areas-
Including the cities of Costa Mesa, Santa Ana, Anaheim, 
Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo
110 PM PDT Sun Sep 3 2017

...HEAT ADVISORY WILL BE ALLOWED TO EXPIRE AT 2 PM PDT THIS 
AFTERNOON...

* Temperature... Has decreased to less than 90 degrees for most of
  the area. Highest temperatures are currently less than 95
  degrees and not expected to rise significantly this afternoon.

* Impacts...Those working or spending time outdoors, the 
  elderly, children, and those unaccustomed to excessive heat 
  will be most susceptible to dangerous heat illness. Young 
  children and pets should never be left unattended in vehicles 
  under any circumstance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected which will create a situation in which heat illnesses
are possible.  Drink plenty of fluids...stay in an air-
conditioned room...stay out of the sun...and check up on
relatives and neighbors.

Take extra precautions...if you work or spend time outside. When
possible...reschedule strenuous activities to early morning or
evening.  Know the signs and symptoms of heat exhaustion and heat
stroke.  Wear light weight and loose fitting clothing when
possible and drink plenty of water.

To reduce risk during outdoor work...the Occupational Safety and
Health Administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments.  Anyone overcome by
heat should be moved to a cool and shaded location.  Heat stroke
is an emergency...call 9 1 1.

&&

$$

12

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Sep 2, 2:04 PM PDT, 7 hours 6 minutes earlier.

Area forecast discussion, Sep 2, 2:04 PM PDT, 7 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
204 PM PDT Sat Sep 2 2017

.SYNOPSIS...
Warm and relatively muggy conditions will continue into tonight.
The most anomalous heat will be felt at along the coast this
afternoon with minimal overnight cooling for the valleys. Sunday
will be cooler for all areas, with a chance of showers and
thunderstorms. The best potential for persistent rain will be in
San Diego County, while more widespread thunderstorms are possible
in the mountains and deserts during the afternoon. Near normal
conditions on Labor Day, will transition to slightly above average
temperatures and a weak to moderate monsoon pattern for the
abbreviated workweek.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SYNOPSIS...
At 200 PM, a strong 596 DM ridge remained in place over the Great
Basin, with Tropical Storm Lidia infringing on the ridge from the
south. Lidia was located over Sebastian Vizcaino Bay with
sustained winds of 35 kt and gusts to 45 kt. Moisture from Lidia
continued to filter into the region, bringing scattered cumulus
and a few light showers to inland areas. Offshore flow continued
to prop up temperatures especially over the valleys and coast.

Very warm conditions and increasing moisture will result in MU
CAPE values of 400-1200 j/kg over inland areas this afternoon.
This will be sufficient for continued cumulus buildups near
favored convergence areas. Isolated showers and thunderstorms
will also be possible where instability can overcome the strong
easterly flow in the mid levels and weak cap. Temperatures will
remain unusually warm into tonight as easterly flow and increasing
cloud cover limit radiational cooling. Some areas in the valleys
will see overnight lows in the 80s yet again.

Sunday will be all about the abrupt shift to cooler weather and
the potential for rain and thunderstorms. Lidia's remains are
forecast to track just southwest of San Clemente Island, placing
our region in the favorable NE quadrant of the system. Instability
looks limited along the coast due to warming in the 700-300 mb
layer, but significant increases in moisture and a deep saturated
layer should be sufficient for widespread showers over San Diego
County and the coastal waters. The best potential for
thunderstorms will be over the deserts/mountains and Inland Empire
during the afternoon. Flash flooding does appear possible, mainly
in San Diego County where the threat for training showers is more
pronounced, and in the upper deserts during the afternoon.
Rainfall totals of 0.15-0.75 inches with isolated totals of more
than an inch appear possible in San Diego County. Rainfall will be
more sporadic elsewhere, with isolated thunderstorms producing
local rainfall totals of an inch or more. Gusty east winds will
continue Sunday, with peak gusts near 50 mph through the mountain
pass of Riverside and San Diego Counties.

Drier weather and near average temperatures will settle in for
Labor Day as the remnants of Lidia shift west and high pressure
takes hold. This should result in a very nice end to the Labor
Day Weekend.

High pressure will continue to dominate Tuesday-Thursday, bringing
slightly above average temperatures and weak-moderate monsoon
activity. Precipitation chances will be focused in the inland
areas during the afternoon and evening hours. Temperatures will
not be as warm as this past week.

&&

.AVIATION...
022000Z....Coastal...SCT-BKN100 through 03Z. After 03Z...skies
becoming BKN050-100 through 09Z Sunday. After 09Z winds increasing
to 10-20 kt, then shifting south 10-20 kt with gusts to 25 kt
through 23Z. Scattered showers and thunderstorms after 12Z Sunday
from the remnants of TS Lidia.

Valleys/Mountains/Deserts...SCT080-100 with a chance of SHRA/TSRA
from late this afternoon through tonight. Gusty east winds 15-25 kt
with gusts to 45 kt in the mountains through Sunday. Scattered
showers and thunderstorms Sunday from the remnants of TS Lidia.

&&

.MARINE...
Tropical Storm Lidia impacts will be twofold tonight and Sunday with
gusty east-southeast winds and scattered showers and thunderstorms.

A Small Craft Advisory will be in effect Sunday for both the Inner
and Outer Waters for gusty winds and choppy seas. East to southeast
winds will increase to 15-25 kt tonight through Sunday morning, then
shift to the south Sunday afternoon. Rough seas are likely.
Conditions will gradually improve Sunday night and Monday.

Moisture from Tropical Storm Lidia will bring scattered showers and
thunderstorms from late tonight through Sunday over the coastal
waters.

&&

.BEACHES...
Showers and a chance for thunderstorms at the beaches Sunday.

&&

.FIRE WEATHER...
Breezy easterly winds will continue in the mountains and valleys
for the remainder through Sunday. These winds along with minimum
relative humidity values of 20-30% and very warm conditions this
afternoon will increase the potential for fire starts. Though
winds will continue into Sunday, increased moisture and the
potential for rain will bring improving conditions.

&&

.SKYWARN...
Skywarn activation is not anticipated for today. However weather
spotters are encouraged to report significant weather conditions.
Skywarn activation is possible Sunday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 10 PM PDT this evening for Orange County
     Coastal Areas-Riverside County Mountains-San Bernardino
     County Mountains-San Diego County Coastal Areas-San Diego
     County Mountains.

     Excessive Heat Warning until 10 PM PDT this evening for Apple
     and Lucerne Valleys-Coachella Valley-Orange County Inland
     Areas-San Bernardino and Riverside County Valleys-The
     Inland Empire-San Diego County Deserts-San Diego County
     Valleys-San Gorgonio Pass Near Banning-Santa Ana Mountains
     and Foothills.

PZ...Small Craft Advisory from 3 AM to 8 PM PDT Sunday for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm-Waters from San Mateo point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

&&

PUBLIC/FIRE WEATHER...Albright
AVIATION/MARINE...Moede

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:29 PM PDTSevere Thunderstorm WarningSGXOrange, Riverside38 min
Sep 3, 2:38 AM PDTBeach Hazards StatementSGXOrange, San Diego16 hr
Sep 3, 4:52 AM PDTHeat AdvisorySGXOrange9 hr
Sep 3, 3:41 PM PDTFlash Flood WarningSGXSan Bernardino3 hr

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.